Texas, 2018

Drought in Texas, October 1 to 8, 2018

October 1 to 8, 2018 · NWS OUN · 2 events in 2 counties and zones

Drought conditions were eliminated across western north Texas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Drought conditions were eliminated across western north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 30, 9:56 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 30, 9:56 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1056 PM CDT Sun Sep 30 2018

.AVIATION...
TAFS 0106/0206...

Expect MVFR to IFR cigs to develop around 10Z over most of the
terminals. This cloud cover should begin to develop near the I-35
corridor and spread northward. PNC will experience the longest
restrictions. CIGS will improve from 18-21Z Monday. Wind speeds
will remain around 10 kt overnight, but increase from the SSE late
Monday morning. Gusts should remain below 20 kt.

&&

.PREV DISCUSSION... /issued 845 PM CDT Sun Sep 30 2018/

UPDATE...
Overall, going forecast looks good. No major changes.

PREV DISCUSSION... /issued 648 PM CDT Sun Sep 30 2018/

DISCUSSION...
Please see the 00Z aviation discussion below.

AVIATION...
MVFR cigs will return later tonight around 06Z for most terminals.
Flight conditions will begin to improve late Monday morning but
VFR cigs will likely linger through most of the day. Wind speeds
around 10 to 15 kt from the south and southeast are expected.

PREV DISCUSSION... /issued 307 PM CDT Sun Sep 30 2018/

DISCUSSION...
Relatively deep moisture profiles beneath eml the next few days,
most notable across the eastern half of cwa, will likely result
areas of drizzle late at night and during the morning hours next
couple of days as we have seen the past two mornings. Shower
activity will be possible into this evening across south-central
and southeast Oklahoma on northern periphery of Texas upper low.
Will leave pops out of southeast Oklahoma tomorrow as axis of
upper low shift a bit east. Surge of 850-700mb moisture may lead
to more in the way of shower activity farther north into central
Oklahoma on Tuesday.

The remnant of Rosa progd to primarily stay west and north of
Oklahoma early this week as it gets picked up by stronger flow as
western longwave trough takes shape. As trough gets closer and
flow stronger over the region, impacts from low amplitude waves
progressing through the trough will begin to impact the region by
Thursday, and continue well into next week. Appears there is
enough run to run and model to model consistency to keep
relatively high pops across northern and western portions of
Oklahoma into western north Texas for late in the week and next
weekend. Favorable jet position, broad/deep height falls and
resulting backed flow and theta-e advection expected to result in
persistent band of rain, some heavy, mainly across northern and
western Oklahoma and perhaps western north Texas. Just beyond this
forecasts last period, models begin to diverge in solutions on
evolution of the large western trough and handling of Sergio.
Over the past couple of runs, the GFS and ECM have traded
scenarios of trough evolution and prospects of impacts of Sergio
over the Southern Plains the following week. The GFS now as a
higher amplitude and farther west trough, while the ECM is now
broad and farther east. This lends little in the way of confidence
in either solution. Users are urged to follow the forecasts from
the National Hurricane Center in regards to the track of Sergio,
and not follow any one model.

As far as temperatures go, warm conditions will be seen as
moisture continues to increase. Highs will average around 10
degrees above average until late in the week when rain chances
increase, and overnight lows are expected to average 10 to almost
20 degrees above average much of the forecast period. The outlier
will be tonight and early Monday morning as cold front knocking
on Harper county's door nudges into northwest Oklahoma. This
frontal intrusion will likely be brief, but a cool morning for
areas near and north of Woodward and Waynoka seems plausible to
start the work week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  84  69  84 /  10  10  10  20
Hobart OK         68  85  69  86 /   0  10   0  10
Wichita Falls TX  68  86  69  87 /  10  10  10  20
Gage OK           64  87  66  86 /   0  10   0   0
Ponca City OK     67  85  69  86 /   0  10   0  10
Durant OK         69  84  69  85 /  10  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Sep 30, 12:16 PM CST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
116 PM CDT Sun Sep 30 2018

OKZ004>048-050>052-TXZ083>090-011830-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
116 PM CDT Sun Sep 30 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
There is a slight chance of thunderstorms across southern
Oklahoma and western north Texas Tuesday afternoon. Thunderstorms
may develop across western and northern Oklahoma Wednesday and
Thursday, mainly during the night.

Perhaps a better chance of thunderstorms will be late Friday into
Saturday, especially across the northern half of Oklahoma. Locally
heavy rainfall is possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Hardeman

When
October 1, 12:00 AM CST to October 8, 12:00 AM CST
Where
Hardeman forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Drought, Wilbarger

When
October 1, 12:00 AM CST to October 8, 12:00 AM CST
Where
Wilbarger forecast zone
Reported by
Drought Monitor
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790299, 790300.